Alert archive / Oregon / Blizzard Warnings in 2019

Blizzard Warning 2, NWS Pendleton, OR

December 1, 2019Union County, Oregon

NWS Pendleton, OR issued this blizzard warning at Dec 1, 2019, 7:53 AM PST for Union County, Oregon. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 1, 2019, 7:53 AM PST (15:53 UTC)
Expired
Dec 1, 2019, 2:22 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 9:00 AM PSTBLIZZARD2 Nw Union, ORRECORDED WIND GUSTS OF 53 MPH WITH PICTURES FROM MEDIA OF BLIZZARD CONDITIONS ON HWY 203 BETWEEN UNION AND HOT LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS46 KPDT 011553
WSWPDT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pendleton OR
753 AM PST Sun Dec 1 2019

...Snow and blowing snow across eastern Washington and eastern
Oregon through this evening...

.A low pressure system will bring snow throughout eastern
Washington and eastern Oregon through today. In addition, gusty 
winds will cause blowing snow and poor visibility in some areas, 
particularly in the Grande Ronde Valley.

ORZ049-020000-
/O.NEW.KPDT.BZ.W.0002.191201T1553Z-191202T0500Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
753 AM PST Sun Dec 1 2019

...BLIZZARD WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations of up
  to one inch. Winds gusting as high as 50 mph for areas south of
  La Grande.

* WHERE...Grande Ronde Valley.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility. Gusty winds may
  cause difficulty for vehicles to stay in their lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel will be hazardous in the Grande Ronde Valley. If you must 
travel, have a winter survival kit with you. If you get stranded, 
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ORZ509-012100-
/O.CON.KPDT.WW.Y.0025.000000T0000Z-191201T2100Z/
East Slopes of the Oregon Cascades-
Including the cities of La Pine and Sunriver
753 AM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...Snow. Total snow accumulations of 4 to 8 inches.

* WHERE...East Slopes of the Oregon Cascades.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ORZ041-510-511-WAZ024-521-020000-
/O.CON.KPDT.WW.Y.0025.000000T0000Z-191202T0000Z/
East Columbia River Gorge-North Central Oregon-Central Oregon-
Eastern Columbia River Gorge of Washington-Simcoe Highlands-
Including the cities of Arlington, The Dalles, Dufur, Maupin, 
Moro, Bend, Madras, Prineville, Redmond, White Salmon, 
Goldendale, and Bickleton
753 AM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Total of 2 to 5 inches.

* WHERE...In Washington, Simcoe Highlands and Eastern Columbia 
  River Gorge of Washington. In Oregon, Central Oregon, North 
  Central Oregon and East Columbia River Gorge.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ORZ505-506-020000-
/O.CON.KPDT.WW.Y.0025.000000T0000Z-191202T0000Z/
John Day Basin-Ochoco-John Day Highlands-
Including the cities of Dayville, John Day, Mitchell, Monument, 
Spray, Brothers, Paulina, Prairie City, and Seneca
753 AM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Total snow accumulations of 3 to 6 inches.

* WHERE...Ochoco-John Day Highlands and John Day Basin.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
961 
WWUS46 KPDT 012040
WSWPDT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pendleton OR
1240 PM PST Sun Dec 1 2019

...Snow and blowing snow continue over portions of eastern 
Washington and eastern Oregon...


ORZ041-505-506-510-511-WAZ024-012145-
/O.CAN.KPDT.WW.Y.0025.000000T0000Z-191202T0000Z/
East Columbia River Gorge-John Day Basin-Ochoco-
John Day Highlands-North Central Oregon-Central Oregon-
Eastern Columbia River Gorge of Washington-
1240 PM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Widespread snow has tapered off to scattered light snow showers.
Any additional snow accumulations will be less than one inch. The
Winter Weather Advisory is no longer in effect.

$$

ORZ509-012145-
/O.EXP.KPDT.WW.Y.0025.000000T0000Z-191201T2100Z/
East Slopes of the Oregon Cascades-
Including the cities of La Pine and Sunriver
1240 PM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM PST THIS
AFTERNOON...

Widespread snow has tapered off to isolated light snow showers. 
Any additional snow accumulations will be less than one inch. The 
Winter Weather Advisory is no longer in effect.

$$

ORZ049-020445-
/O.CON.KPDT.BZ.W.0002.000000T0000Z-191202T0500Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
1240 PM PST Sun Dec 1 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Blizzard conditions. Little to no additional snow
  accumulation. Winds gusting as high as 50 mph for areas south 
  of La Grande.

* WHERE...Grande Ronde Valley.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility. Gusty winds may 
  cause difficulty for vehicles to stay in their lane.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel will be hazardous in the Grande Ronde Valley. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WAZ521-020000-
/O.CON.KPDT.WW.Y.0025.000000T0000Z-191202T0000Z/
Simcoe Highlands-
Including the cities of Goldendale and Bickleton
1240 PM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Total of 2 to 4 inches.

* WHERE...In Washington, Simcoe Highlands.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
854 
WWUS46 KPDT 012222
WSWPDT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pendleton OR
222 PM PST Sun Dec 1 2019


ORZ049-012330-
/O.CAN.KPDT.BZ.W.0002.000000T0000Z-191202T0500Z/
Grande Ronde Valley-
222 PM PST Sun Dec 1 2019

...BLIZZARD WARNING IS CANCELLED...

Despite the wind gusts of 40 to 45 mph over the southern Grande
Ronde Valley, temperatures are in the lower 30s and snow pack has
compacted. The visibility will be poor at times, but not blizzard
conditions. Winds will gradually decrease tonight.  

$$

WAZ521-012330-
/O.CAN.KPDT.WW.Y.0025.000000T0000Z-191202T0000Z/
Simcoe Highlands-
222 PM PST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has tapered off to scattered showers over the Simcoe
Highlands. Additional accumulations will be less than one inch.
The Winter Weather Advisory is no longer in effect.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this blizzard warning went out at Dec 1, 2:56 AM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Dec 1, 2:56 AM PST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
256 AM PST Sun Dec 1 2019

.SHORT TERM...Today through Tuesday. A low pressure system over
the epac was spinning a band of snow through the region from south
to north. This band had produced 1 to 3 inches of snow and is
expected to push north and into Washington shortly. Behind this
band is another area of snow that is forecast to move north this
morning and additional accumulation is expected. Thus winter
weather advisories remain in place mainly over the western
sections that also includes portions of the John Day highlands. A
challenge remains along the foothills of the blue mountains and
some locations were experiencing a sse downslope wind that had
warmed temps above freezing. Also pressure gradients were tight
and breezy winds can be expected in the Grande Ronde Valley.

Some drier air works its way into the region from the south
Sunday afternoon while snow showers linger especially in the area
mountains into Sunday night and Monday. The low pressure drifts
south and our area should become mostly drier Monday night and
Tuesday. Temperatures remain below normal although afternoon high
temps rebound in Central Oregon that could climb into the 40s
Tuesday afternoon.

.LONG TERM...Tuesday night through Saturday.  Mainly dry Tuesday and
Wednesday with a weak system moving through mainly northern
Washington.  Flow starts to turn southwest on Thursday with some
moisture being transported into the region and a few showers over
the mountains.  On Friday, the flow becomes stronger from the south
as the next system approaches.  There are still some differences in
strength/timing, but should see precipitation spread from southwest
to northeast on Friday/Friday night and continue on Saturday as
upper level low moves inland. Snow levels will be rising, but some
colder air may remain just east of the Washington Cascades, with
snow levels Friday night ranging from 3000 feet along the Washington
Cascades to 4000-5000 feet for central and northeast Oregon. Most
area should see snow levels 3000-4000 feet on Saturday.

&&

.AVIATION...12z Tafs...Some periods of MVFR cigs and vsby are
possible with light snow at most sites across the region through 18z
and may linger over YKM through 21z.  After 21z, conditions will
improve with VFR through the evening. Patchy fog expected overnight
and early Monday that may cause some IFR with low stratus across the
region. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  32  20  31  22 /  60  20  10   0
ALW  33  21  33  24 /  60  20  10  10
PSC  30  19  31  21 /  70  10  10   0
YKM  31  18  32  21 /  80  10  10   0
HRI  31  19  31  22 /  70  10  10   0
ELN  30  21  33  24 /  70  20  10   0
RDM  33  17  36  22 /  60  20  10  10
LGD  31  24  35  26 /  70  20  10  10
GCD  31  23  37  24 /  80  40  10  10
DLS  33  26  34  27 /  80  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 PM PST this afternoon for ORZ041-
     505-506-510-511.

     Winter Weather Advisory until 1 PM PST this afternoon for ORZ509.

WA...Winter Weather Advisory until 4 PM PST this afternoon for WAZ024-
     521.

&&

97/93/93

Nearby

Blizzard Warnings in Oregon, 2019Every blizzard warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.